Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


interferon for Kaposis
Mar 31, 2012

I am a 43 y.o male diagnosed with aids and Kaposis Sarcoma in September of 2011(cd4 71, viral load 18,600)and started Atripla at that time. As of February 9th my cd4 count is up to 119 and vl is undetectible. I recently met with an oncologist regarding my KS. Through numerous blood tests and a pet scan it was determined that the K.S appears to be only external with around 50 to 60 lesions on the lower legs, hip and inner bicep areas. Since the K.s was spread out so much the oncologist did not feel that radiation was an option and since there is no internal k.s doxil was also ruled out. He has suggested a first line treatment of Intron A, starting with 1 or 2 million ?? 3 times per week and working up to 4 to 6 mill 7 days a week. What are your thoughts on this treatment course? From what I have read interferon may not be the best option and has some pretty negative side effects and I am worried about my already low cd4 count going down more. Would you recommmend I wait and give the HAART a little longer to see if it takes care of the Kaposis by itself? Get a 2nd opinion and seek other alternatives or go ahead with the interferon injections. I live in Wyoming and don't know how much of an expert the provider community is at dealing with HIV or Kaposis so am reaching out to you for your thoughts because I know this is something you deal with everyday. Thank You

Response from Dr. Young

Hello and thanks for posting.

There's a wide range of strategies for dealing with Kaposi's sarcoma. As I read your question, two aspects strike me. First is that you don't have any apparent internal ("visceral") disease and second, that you've only just started on HIV treatments.

Because of the first condition, the need for systemic chemotherapy (doxil) is lessened. Because of the second, you might be able to wait to see how the lesions change over time. That said, it's not uncommon to see KS lesions worsen slightly in the first month of treatment.

You're correct that treatment with Intron can be quite side-effect prone, so I'll usually wait to initiate such treatments to see what effect HIV treatments have. For the vast majority of my patients, the KS lesions melted away in a matter of a few months (assuming that the treatment works to suppress virus and improve immune function.) For what it's worth, some experts will place KS patients specifically on boosted protease inhibitor therapy on the premise that there might be some additional benefit (though not proved).

Overall, it seems like you're having a very good response to Atripla. If you were my patient (and understanding that though this media, I can't fully appreciate the extent of your KS), I'd be cautiously optimistic that Atripla alone might do the job. If in doubt, a second opinion with an experienced HIV oncologist might be of value.

Hope that helps. BY



Previous
Atripla. alcohol and elevated liver enzymes
Next
PEP treament / alcohol

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement